New Jersey, 2001

High Wind in New Jersey, March 21, 2001

March 21, 2001 · NWS OKX · 1 event in 1 county or zone

A strong and slow-moving coastal storm produced widespread heavy rain and strong gusty winds throughout much of northern New Jersey from Wednesday March 21st through Thursday March 22nd. A tight pressure gradient between the intensifying low pressure system off the mid Atlantic coast and a strong high pressure system over the Canadian Maritimes produced wind gusts between 40 and 50 mph from…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong and slow-moving coastal storm produced widespread heavy rain and strong gusty winds throughout much of northern New Jersey from Wednesday March 21st through Thursday March 22nd. A tight pressure gradient between the intensifying low pressure system off the mid Atlantic coast and a strong high pressure system over the Canadian Maritimes produced wind gusts between 40 and 50 mph from Wednesday afternoon into early Thursday morning. These strong wind gusts, combined with the nearly saturated ground conditions from heavy rainfall, triggered numerous fallen trees to occur throughout northern New Jersey. Some of these trees fell onto power lines, leading to several power outages. In addition to the strong gusty winds, heavy rainfall also occurred during this storm. This heavy rain, combined with rapid snow melt from a significant pre-existing snow pack, created localized small stream and urban flooding across northern New Jersey. One to two inches of rain were common with this storm, with some localized amounts approaching three inches.Here are some storm total rainfall amounts:For Bergen County: 1.35 inches at Midland Park, to 2.34 inches at Teterboro Airport.For Essex County: 1.76 inches at Canoe Brook, to 2.48 inches at Verona.For Hudson County: 1.21 inches at Harrison.For Passaic County: 0.92 inches at West Milford, to 2.32 inches at West Paterson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 21, 2:30 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 21, 2:30 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EST WED MAR 21 2001

WL ISSUE CSTL FLOOD WATCH THU/THU NIGHT. NGM SURGES SHOWG TIDES 2 TO
3 THU MRNG HI TIDE CYCLE AND 3 OR MORE THU NIGHT. 12Z BUFKIT IS
SHOWG LESS WND AND MORE QPF. VSBL PIX SHOWG BANDG ALONG E SIDE OF LO.
ANY CSI BANDS N OF WMFNT WL BE QUICKLY CONVRTD TO UPRIGHT CONVCTN.
SO WL MENTION CHC TSTM TNT. OCNL RN CHC TSTM TNT...OCNL RN THU. CHC
RN GOING OVR TO CHC SNW BEFORE ENDG...ESP INLND LT THU/THU NIGHT.
RIGHT NOW THINKG 2 TO 2.5 QPF. BUT ANY EMBEDD CONVCTN WL PRODUCE
CLOSER TO 3 TO 3.5. WE ARE VRY CONCERND ABOUT FLOODG BOTH SML
STREAMS AND MAIN STEM. WL KEEP WND ADVSRY UP METRO/CSTL SXNS TIL
MIDNITE LCL TIME. FLOOD WATCH AL ZNS THRU THU NGT. CSTL FLOOD WATCH
THU MRNG THRU THU NIGHT. LO COMES UP THE CST AND IS JUST S OF LI BY
THU AFTN. WL GET SOME WRAP ARND...LATE IN THE DAY...ERLY THU NGT
PD...AS LO MOVS INTO GULF OF ME. WRKZFP AVBL SHORTLY....SHOOTING FOR
3.5 PM ISSUE TIME.

.OKX...
CT...FLOOD WATCH LATE WED INTO THU ZONES CTZ005>012.
     WIND ADVISORY LATE WED...EARLY TONIGHT CTZ009>012.
NJ...FLOOD WATCH LATE WED INTO THU ZONES NJZ002>006-011.
NY...FLOOD WATCH LATE WED INTO THU ZONES NYZ067>081.
     WIND ADVISORY LATE WED...EARLY TONIGHT NYZ072>081.
     COASTAL FLOOD WATCH THU THRU THU NIGHT NYZ071>081-CTZ009>012
     NJZ006.
MARINE...GALE WARNING FOR ANZ330-335-350-353-355-338.

WOOLDRIDGE

In the hours before

Special weather statement, Mar 21, 3:35 PM EST, 1 hour 50 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EST WED MAR 21 2001

...THE NATIONAL WEATHER SERVICE CONTINUES THE WIND ADVISORY FOR
TONIGHT UNTIL MIDNIGHT EST FOR THE METRO AND COASTAL AREAS...

...THE NATIONAL WEATHER SERVICE CONTINUES THE FLOOD WATCH THROUGH
THURSDAY FOR THE ENTIRE LISTENING AREA...

...THE NATIONAL WEATHER SERVICE HAS ISSUED A COASTAL FLOOD WATCH FOR
THURSDAY AND THURSDAY NIGHT...

A DEEPENING LOW PRESSURE SYSTEM WILL CONTINUE MOVING NORTH ALONG AND
JUST OFF THE MID ATLANTIC COAST OVERNIGHT AND THURSDAY. THIS WILL
CONTINUE TO SPREAD RAIN FROM SOUTH TO NORTH ACROSS THE REGION. SOME
OF THIS RAIN WILL BE HEAVY AT TIMES...WHICH COULD LEAD TO FLOODING
OF SMALL STREAMS...LOW LYING AREAS...AND ROADWAYS. RAINFALL AMOUNTS
OF ONE TO TWO INCHES ARE LIKELY WITH THIS COASTAL STORM THROUGH
THURSDAY. IN ADDITION...STRONG GUSTY EAST TO NORTHEAST WINDS WILL
ALSO AFFECT THE REGION. ALONG COASTAL AREAS...THESE WINDS WILL
AVERAGE 20 TO 30 MPH...WITH SOME GUSTS BETWEEN 40 AND 50 MPH
POSSIBLE. THIS MAY CAUSE SOME TREE LIMBS TO FALL...AND MAY ALSO LEAD
TO SCATTERED POWER OUTAGES. SOME WET SNOW COULD MIX IN WITH THE RAIN
AT TIMES OVER HIGHER ELEVATIONS WELL NORTH AND WEST OF NEW YORK
CITY...BUT NO ACCUMULATIONS ARE EXPECTED.

THE STORM WILL ALSO INCREASE SEAS...LEADING TO MINOR TIDAL FLOODING
OVERNIGHT THROUGH THURSDAY NIGHT. HIGH TIDES ON THURSDAY AND
THURSDAY NIGHT WILL PRODUCE WIDESPREAD MINOR COASTAL FLOODS WITH
POCKETS OF MODERATE FLOODING POSSIBLE. HIGH BREAKING WAVES COULD
ALSO PRODUCE BEACH EROSION AND WASHOVERS.

AS THE LOW MOVES EAST OF THE AREA LATE THURSDAY NIGHT...CONDITIONS
WILL GRADUALLY IMPROVE...ALTHOUGH WINDS WILL REMAIN STRONG AND GUSTY
INTO FRIDAY.

COLD AND SOMEWHAT UNSETTLED WEATHER MAY LINGER INTO A PORTION OF THE
UPCOMING WEEKEND AS LOW PRESSURE STALLS ACROSS EASTERN CANADA...AND
ROTATES SEVERAL DISTURBANCES ACROSS THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Essex

When
March 21, 5:25 PM EST
Where
Essex County, East Orange
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Tree fell on car

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238949.